For background history; A year ago Adora started having seizures at first we thought it was poisoning but even after that she continued to have them. Vet did a couple blood tests first one showed slight elevation in live enzyme but so low he couldn’t classify it as a symptom, she had two after that each a month apart and they showed no elevation any more. At first they were about 6-8 weeks apart. Vet told us that if she ended up having more than one a month that that’s when he would consider putting her on medication. So last month we book an appointment as she started have them every 2 weeks. Then during the week we waited for our appointment to come she ended up having 2 in that one week. At some point she had also started to loose bladder control during her seizer just as we started coping with the seizures finally, it didn’t take me long has I have known people that have had epilepsy but it was hard for my fiancé to begin to cope.

 

After discussing the situation with the vet we decided to start medicating her he prescribed potassium bromide (permanently, 1 capsule once a day) and phenobarbital (1 pill twice a day for 30 days, then cut back dose by a ¼, and every 2 weeks cut it another ¼ back to wean her off) as he does not like to us phenobarbital full time unless absolutely necessary especial considering she has had one test with raised liver enzyme. Well she had a seizure in the morning. This one different, this time she did not lose bladder control and this time she was still aware, she tried to get up even though her body was stiff and twitching. We did sleep in and we were 3 hours late giving her the medication could that caused the seizure. Also for the past week she has been peeing around the house in a few spots each day while we are not home. And some time once while we are home, but there hasn’t been an increase in water intake.

 

So my concern is should I call the vet right away and let him know of the seizure and it’s details. And two could the medication have an effect on her bladder? If we raise her dosage will that effect the peeing even more? I have tried penning her to limit the odds of pees as dogs usually will try to avoid it in a combined area but that had no effect.

Views: 169

Reply to This

Replies to This Discussion

I had a yorkie many years ago with seizures and as I recall it took some time to find the dosage and combination of drugs that controlled the seizures most effectively; so I would say call the vet and keep him aware of what is going on so he can make the best adjustments.  My dog took valium and phenobarb and was pretty sedated at the beginning so I would guess that bladder control could be part of the side effects but ask the vet. Once we got the dosage and drug combo right - he was fine and it was not an issue if a dose was late or even missed. It is worrisome and frightening - but my yorkie lived to be 13 and was on meds from about 18 mos. old. so hang in there.

The potassium bromide makes them pee more, because it makes them drink more water.  I'd just let your vet know, but if she stayed aware and didn't lose bladder control, then it sounds like the meds are starting to help.  It takes a while to build up to a therapeutic level.  You may not be able to ever wean her off the phenobarbital- the potassium bromide works better if both are used.  My shepherd and newfoundland were both on the potassium bromide and phenobarbital.  The shepherd had high liver values her whole life, and eventually died of liver cancer (which they said she probably would).  But she was only supposed to live to six, and she lived to be twelve.  With epilepsy needing medication, if you don't give it, they'll die from a seizure eventually- so you really have no choice.

RSS

Rescue Store

Stay Connected

 

FDA Recall

Canadian Food Inspection Agency Recall

We support...

Badge

Loading…

© 2019   Created by Sam Tsang.   Powered by

Badges  |  Report a boo boo  |  Terms of Service